Kansas, 2014High Wind in Kansas, June 18, 2014
June 18, 2014 · NWS GLD · 2 events in 2 counties and zones
A strong cold front, likely reinforced by decaying convection, pushed across the area overnight, resulting in wind gusts from 45 to 62 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front, likely reinforced by decaying convection, pushed across the area overnight, resulting in wind gusts from 45 to 62 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 18, 6:42 PM MST, 3 hours 13 minutes earlier.
Area forecast discussion, Jun 18, 6:42 PM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
742 PM MDT WED JUN 18 2014
.MESOSCALE DISCUSSION...
ISSUED AT 742 PM MDT WED JUN 18 2014
ATTENTION IS NOW SHIFTING TO STORMS IN NORTHEAST COLORADO OVER THE
NEXT FEW HOURS AS THEY MOVE INTO EAST COLORADO...SOUTHWEST
NEBRASKA AND EXTREME NORTHWEST KANSAS. SEVERE THUNDERSTORM IN
GRAHAM AND NORTON COUNTIES IN NORTHWEST KANSAS WILL CONTINUE ITS
MOVEMENT INTO NORTH CENTRAL KANSAS. A COUPLE STORMS CAPABLE OF
LARGE HAIL UP TO THE SIZE OF HALF DOLLARS HAVE RECENTLY DEVELOPED
BETWEEN FORT MORGAN...AKRON AND STERLING COLORADO. THESE STORMS
ARE IN A MUCH BETTER ENVIRONMENT WITH RESPECT TO WIND SHEAR...0-6
KM BULK SHEAR OF 50 KTS. THIS ACTIVITY SHOULD CONTINUE INTO A
BETTER ENVIRONMENT OVER SOUTHWEST NEBRASKA AND SEVERE WEATHER WILL
REMAIN A STRONG POSSIBILITY. LATEST GUIDANCE CONTINUES TO SHOW
DIFFERING SIGNS OF CONVECTIVE ACTIVITY OVER NORTHWEST KANSAS. HAVE
MAINTAINED CHANCE POPS FOR MOST OF KANSAS BUT OVERALL...WENT AHEAD
AND RAISED POPS WITH LATEST FORECAST UPDATE.
&&
.UPDATE...
ISSUED AT 353 PM MDT WED JUN 18 2014
UPDATED FORECAST TO ACCOUNT FOR LATEST TRENDS.
WITH RESPECT TO THE ENVIRONMENT...THE ATMOSPHERE IS QUITE UNSTABLE
ALONG AND JUST NORTH OF THE FRONT WITH 3000 J/KG SBCAPE ACCORDING
TO THE LATEST SPC MESOANALYSIS. 0-6 KM BULK SHEAR IS FAIRLY WEAK
ACROSS MOST OF THE AREA EXCEPT FOR LOCATIONS IMMEDIATELY ALONG THE
STALLED COLD FRONT...LOCATED OVER WICHITA AND GREELEY COUNTIES IN
NORTHWEST KANSAS. 0-3 KM HELICITY ALONG THE FRONT ARE ANALYZED UP
TO 200 M2/S2. WILL NEED TO WATCH LOCATIONS ALONG THE FRONT WITH A
STALLED BOUNDARY...HIGH SBCAPE AND ENHANCED SURFACE VORTICITY IN
THE VICINITY. THIS ENVIRONMENT COULD BE FAVORABLE FOR SHORT
LIVED...LANDSPOUT TYPE TORNADOES. OTHER THAN THAT...THE MAIN
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. WITH A LARGE AMOUNT
OF INSTABILITY AND WEAK WIND SHEAR...STORMS THIS AFTERNOON MAY BE
MORE OF THE PULSE VARIETY SO HAIL LARGER THAN GOLF BALLS...
POSSIBLY PING PONG BALLS...SEEMS MOST UNLIKELY.
ATTENTION THEN TURNS TO COLORADO LATER THIS EVENING FOR ADDITIONAL
DEVELOPMENT ALONG THE FRONT RANGE THAT SHOULD MOVE ACROSS MAINLY
NORTHERN SECTIONS OF THE FORECAST AREA.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 1229 PM MDT WED JUN 18 2014
COLD FRONT HAS STALLED OUT THIS AFTERNOON ALONG THE SOUTHERN
FRINGES OF THE FORECAST AREA IN NORTHWEST KANSAS. IT IS EXPECTED
TO RETURN NORTH AS A WARM FRONT LATER THIS AFTERNOON AND BE NEAR A
NORTON TO WALLACE LINE BEFORE BEING SWEPT SOUTH AGAIN BY A STRONGER
COLD FRONT TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE NEAR
THE FRONT...WITH MORE STORMS POSSIBLE COMING OUT OF NORTHEAST
COLORADO ASSOCIATED WITH THE UPPER SHORTWAVE TROUGH AND THE
SECONDARY COLD FRONT. WHILE VERY UNSTABLE CONDITIONS WILL EXIST
ALONG AND SOUTH OF THE WARM FRONT...UPDRAFT ORGANIZATION WILL BE
LIMITED BY WEAK DEEP LAYER SHEAR ON THE ORDER OF 15 TO 25KTS. AS A
RESULT...MAIN HAZARDS WILL BE LOCALIZED DAMAGING WINDS AND LARGE
HAIL. ACTIVITY WILL CONTINUE TO MOVE EAST OVERNIGHT AND SHOULD END
AROUND MIDNIGHT. MIGHT SEE A COUPLE OF HOURS OF BREEZY TO WINDY
CONDITIONS IMMEDIATELY BEHIND THE FRONT THIS EVENING AND EARLY
INTO THE OVERNIGHT.
THE FRONT WILL BE WELL TO THE SOUTH ON THURSDAY WITH LOWER DEW
POINTS AND MORE STABLE CONDITIONS THROUGH MOST OF THE AFTERNOON.
POST FRONTAL LOW LEVEL UPSLOPE REGIME WILL GRADUALLY BE
ESTABLISHED BY LATE AFTERNOON...BUT WITH NO UPPER SUPPORT FOR LIFT
BELIEVE IT WILL REMAIN DRY. TEMPERATURES TONIGHT AND THURSDAY WILL
BE NEAR TO SLIGHTLY BELOW NORMAL.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 156 PM MDT WED JUN 18 2014
DIFFICULT FORECAST THURSDAY NIGHT THROUGH FRIDAY NIGHT TO REALLY ADD
MUCH DETAIL AS FAR AS TIMING AND LOCATION OF POSSIBLE RAINFALL GIVEN
THE RATHER BROAD LIFT AND INSTABILITY OVER THE AREA.
THURSDAY NIGHT THE RIGHT ENTRANCE OF THE 300MB JET IS OVER THE AREA
BEHIND THE DEPARTING UPPER LEVEL LOW...AS ANOTHER SMALLER 500MB
SHORT WAVE TROUGH MOVES INTO THE AREA FROM THE WEST. MEANWHILE THE
UPPER LEVEL RIDGE TO THE SOUTH BUILDS NORTH SLIGHTLY CAUSING THE
SHORT WAVE TROUGH TO ALSO MOVE NORTH AND THE DRY LINE TO RETREAT
BACK INTO THE AREA FROM THE EAST. AM THINKING THERE WILL BE TWO
AREAS WHERE STORMS MAY FIRE...ALONG THE RETREATING DRY LINE WHERE
THE ELEVATED CAPE IS HIGHEST AND/OR AHEAD OF THE ADVANCING SHORT
WAVE TROUGH FROM COLORADO WHICH MAY ALSO HAVE SOME STORMS ADVANCING
AHEAD OF IT AS THE TROUGH MOVES INTO THE AREA. AS THE NIGHT
PROGRESSES ISENTROPIC LIFT INCREASES OVER THE WEST AHEAD OF THE
TROUGH WHICH WILL STALL AFTER MIDNIGHT. ELEVATED CAPE DECLINES
AFTER MIDNIGHT TO UNDER 1000J/KG...SO AM THINKING ISOLATED COVERAGE
AT BEST. 0-6KM BULK SHEAR IS AROUND 30KTS SO A SEVERE STORM CANNOT
BE RULED OUT DURING THE EVENING.
FRIDAY MORNING THERE MAY BE SOME ISOLATED LINGERING STORMS ALONG THE
KS/NE BORDER WHERE THE BEST LIFT AND ELEVATED INSTABILITY WILL BE.
THESE SHOULD MOVE OUT/DISSIPATE BY NOON. DURING THE AFTERNOON
ATTENTION FOCUSES ON THE DRY LINE NEAR THE CO/KS LINE. INSTABILITY
QUICKLY INCREASES DURING THE AFTERNOON OVER THE DRY LINE AS THE
500MB SHORT WAVE TROUGH OVER EASTERN COLORADO DEEPENS...PLACING
BROAD LIFT OVER THE AREA. STORM COVERAGE SHOULD PEAK BY MID
AFTERNOON...AS IS TYPICAL...AND MOVE EAST/NORTHEAST ACROSS THE AREA
THROUGH THE EVENING.
FRIDAY EVENING THE ONGOING STORMS WILL CONTINUE TO MOVE
EAST/NORTHEAST...MOVING OUT OF THE AREA AROUND MIDNIGHT. CAPE
PROFILES ARE FAIRLY FAT BUT WINDS IN THE HAIL GROWTH ZONE ARE
FAIRLY LOW...AROUND 25KTS. HOWEVER 0-6KM BULK SHEAR IS AROUND
30KTS BY EARLY EVENING SO A SEVERE STORM CANNOT BE RULED OUT.
SATURDAY THROUGH WEDNESDAY AN ACTIVE WEATHER PATTERN WILL CONTINUE
FOR THE TRI-STATE AREA AS MULTIPLE UPPER LEVEL SHORT WAVE TROUGHS
MOVE THROUGH. THE BEST CHANCE FOR RAINFALL WILL BE SUNDAY NIGHT AS
A COMPACT SHORT WAVE TROUGH MOVES ACROSS THE AREA ACCOMPANIED BY A
COLD FRONT. THE LATEST MODEL TRENDS LEAN TOWARDS SLIGHTLY SLOWING
THE TROUGH DOWN. IN ADDITION THERE ARE VERY LIGHT UPPER LEVEL WINDS
ACROSS PLAINS DUE TO A HIGH PRESSURE OVER THE SOUTHERN CONUS AND AN
UPPER LEVEL TROUGH ON EACH COAST...WHICH WOULD FURTHER INDICATE THE
TROUGH WILL LIKELY MOVE SLOWER THAN CURRENTLY SHOWN. THERE WILL BE
SOME WRAP AROUND RAINFALL MONDAY AFTERNOON AND MONDAY NIGHT WHICH
WILL FURTHER PROLONG THE RAINFALL OVER THE AREA.
TEMPERATURES FOR THE PERIOD WILL BE WARMEST DURING THE
WEEKEND...WITH TEMPERATURES OVERALL BEING NEAR NORMAL.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 532 PM MDT WED JUN 18 2014
VFR CONDITIONS WILL START THE PERIOD WITH TEMPORARY MVFR
CONDITIONS POSSIBLE WITH SHOWERS AND THUNDERSTORMS MOVING THROUGH
THE TERMINALS TONIGHT. THE UPPER LEVEL TROUGH IS PUSHING INTO THE
FRONT RANGE AND WILL CONTINUE TO MOVE EAST AS THE NIGHT CONTINUES.
AGITATED CUMULUS HAS ALREADY BEGUN TO DEVELOP OVER EASTERN
COLORADO AND WILL CONTINUE TO DEVELOP AS THE UPPER LEVEL SUPPORT
MOVES INTO THE REGION. INCLUDED VCTS AT 02Z FOR KGLD AND AT 03Z
FOR KMCK WITH 2 HOUR TEMPO GROUPS FOR EACH TERMINAL FOR WHEN
THUNDERSTORMS COULD ENTER. AS THE EVENT GETS UNDERWAY...AMENDMENTS
WILL BE MADE FOR TIMING OF CELLS ENTERING THE TERMINALS BUT
INCLUDED THE TEMPO GROUP AS A FIRST BEST GUESS. NORTHEAST WINDS
WILL SHIFT TO THE NORTH AS THE COLD FRONT PUSHES THROUGH...WITH
NORTHERLY WINDS REMAINING GUSTY...UP TO AROUND 30 KTS...FOR A FEW
HOURS BEHIND THE PRECIPITATION OVERNIGHT. ONCE THE COLD FRONT
AND LEADING EDGE OF THE UPPER TROUGH PUSH THROUGH THE
TERMINALS...SURFACE HIGH PRESSURE WILL MOVE IN ON THURSDAY WITH
LIGHTER NORTH TO NORTHWEST WINDS BECOMING VARIABLE.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
MESOSCALE...RRH
UPDATE...RRH
SHORT TERM...024
LONG TERM...JTL
AVIATION...ALW
Hazardous weather outlook, Jun 18, 8:18 PM MST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
918 PM MDT WED JUN 18 2014
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191745-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
918 PM MDT WED JUN 18 2014 /1018 PM CDT WED JUN 18 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE MAIN
THREAT WITH THESE THUNDERSTORMS ARE DAMAGING WINDS. A SECONDARY
THREAT OF LARGE HAIL EXISTS WITH A MAXIMUM HAIL SIZE UP TO PING
PONG BALLS POSSIBLE.
STRONG WIND GUSTS ARE ANTICIPATED TONIGHT BEHIND A COLD FRONT.
WINDS MAY REACH SUSTAINED SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 50
MPH FOR AN HOUR OR TWO IMMEDIATELY BEHIND THE FRONT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM FRIDAY THROUGH
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jun 18, 5:06 PM MST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL GRAINFIELD 39.11N 100.47W
06/18/2014 E1.00 INCH GOVE KS TRAINED SPOTTER
&&
RHUSTEDLocal storm report, Jun 18, 5:08 PM MST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM MDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL GRAINFIELD 39.11N 100.47W
06/18/2014 E1.25 INCH GOVE KS TRAINED SPOTTER
REPORT FROM PREVIOUS STORM THAT MOVED THROUGH.
&&
RHUSTEDLocal storm report, Jun 18, 5:12 PM MST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM MDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL 5 S HOXIE 39.28N 100.44W
06/18/2014 E0.88 INCH SHERIDAN KS PUBLIC
DIME TO NICKEL SIZE HAIL WITH ESTIMATED 50 MPH WINDS
&&
ALWLocal storm report, Jun 18, 5:21 PM MST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
621 PM MDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 3 E HOXIE 39.36N 100.39W
06/18/2014 E0.75 INCH SHERIDAN KS TRAINED SPOTTER
HAIL ALMOST COVERED THE GROUND.
&&
RHUSTEDSpecial weather statement, Jun 18, 5:51 PM MST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT WED JUN 18 2014
KSZ016-190115-
GRAHAM-
751 PM CDT WED JUN 18 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...
AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PENOKEE...MOVING NORTHEAST AT 40 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3957 9979 3933 9961 3918 9994 3941 10007
TIME...MOT...LOC 0051Z 209DEG 36KT 3933 9993
DLF
Local storm report, Jun 18, 6:21 PM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
721 PM MDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 11 N HILL CITY 39.53N 99.85W
06/18/2014 E1.00 INCH GRAHAM KS LAW ENFORCEMENT
1.00 INCH HAIL AT THE INTERSECTION OF BOGUE CREEK AND
HIGHWAY 283.
&&
ALWHigh Wind, Sherman
- When
- June 18, 9:55 PM MST to 10:05 PM MST
- Where
- Sherman forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Peak wind gusts of 60 mph were reported at two mesonet sites in Sherman county with the passage of a strong cold front. One site is 4 miles west of Goodland and another 13 miles NNW of Ruleton.
High Wind, Thomas
- When
- June 18, 11:51 PM CST
- Where
- Thomas forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
A peak wind gust of 62 mph was reported at a mesonet site 9 miles NNW of Gem.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Texas, June 18 to 19, 20143 deaths · $302,000 · 1.5 in hail · 7 events
- Tornadoes and Hail in South Dakota, June 18, 20143 injured · $5.6 million · EF4 · 11 events
- Hail and Damaging Winds in Ohio, June 18, 201435 injured · $1.2 million · 1.75 in hail · 47 events
- Hail and Damaging Winds in Michigan, June 18, 20141 death · $22,000 · 1 in hail · 28 events
- Flash Flooding and Hail in Iowa, June 18 to 19, 2014$26 million · 61 kt wind · 26 events
- Flooding in Minnesota, June 18 to 23, 2014$37 million · 17 events
- Heat in Delaware, June 18 to 19, 20141 death · 4 events
- Flash Flooding and Flooding in Iowa, June 18 to 22, 2014$1.6 million · 26 events
- Tornado and Flooding in Pennsylvania, June 18, 2014$312,000 · EF0 · 48 events
- Hail and Damaging Winds in Illinois, June 18 to 19, 20143 injured · $575,000 · 1 in hail · 9 events
- Flash Flooding and Damaging Wind in Minnesota, June 18 to 19, 2014$505,000 · 52 kt wind · 20 events
- Flash Flood and Flood in Nebraska, June 18 to 19, 2014$212,000 · 2 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527401, 527403.